Thunderstorm Wind, Washington
- When
- May 14, 3:30 PM EST
- Where
- Washington County, Boonsboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.500, -77.650
Trees downed on houses.
A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 2:17 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT SAT MAY 14 2005 .SHORT TERM (TONIGHT AND SUNDAY)... SFC HIGH OFF THE SOUTHEAST COAST HAS CONTINUED TO MOVE TO THE EAST THIS AFTERNOON...WHILE A COLD FRONT TO THE WEST EXTENDS FROM THE CENTRAL TN VALLEY TO WESTERN OH. RETURN FLOW AROUND THE SFC HIGH HAS ADVECTED HIGHER DEWPOINTS INTO THE MID ATLANTIC OVER THE PAST 6 HOURS WITH DEWPOINTS AT 18Z IN THE UPPER 50S TO LOWER 60S ACROSS THE CWA. MOSTLY SUNNY TO PARTLY CLOUDY SKIES HAVE ALLOWED STRONG SURFACE HEATING THROUGH THE EARLY AFTERNOON...AND FURTHER DESTABILIZATION OF THE BOUNDARY LAYER IS EXPECTED TO CONTINUE THROUGH THIS EVENING. NAM BUFKIT SOUNDINGS INDICATE SB CAPE RANGING FROM 1100 TO 1600 J/KG THROUGH 02Z. EXPECT ISOLATED TO SCATTERED CONVECTION DURING THE EVENING HOURS WITH THE GREATEST COVERAGE OF STORMS IN THE WESTERN CWA IN THE VICINITY OF THE LEE TROUGH. COLD FRONT MOVES INTO THE WESTERN CWA TONIGHT AROUND 06Z AND WILL INCLUDE LIKELY POPS FOR SHOWERS AND THUNDERSTORMS WITH LOWER CHANCES EAST OF THE BLUE RIDGE. COLD FRONT PASSES THROUGH NORTHEASTERN VA/DC/CENTRAL MD AT AROUND 12Z. H25 JET FORCING WILL LAG BEHIND THE FRONT...AND DUE TO THE TIMING OF THE FROPA ACROSS THIS AREA DURING THE MORE STABLE MORNING HOURS...EXPECT THUNDERSTORMS TO REMAIN WELL BELOW SEVERE LEVELS. COLD FRONT WILL MOVE THROUGH THE EASTERN CWA BETWEEN 15Z AND 18Z AND WILL SUPPORT A SLIGHT CHANCE OF SEVERE STORMS ACROSS COUNTIES NEAR THE CHESAPEAKE. SB CAPE VALUES ACROSS THESE AREAS NEAR 800 J/KG...BUT 0-6 KM WIND SHEAR NEAR 40 KT WOULD SUPPORT THE POSSIBILITY OF DAMAGING WINDS ACCOMPANYING STRONGER STORMS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE COLD FRONT AND ASSOCIATED CLOUDS AND PRECIPITATION WILL BE EXITING THE MID ATLANTIC ON SUNDAY NIGHT. WILL PLAN TO MAINTAIN CHANCE POPS ESPECIALLY OVER THE EASTERN ZONES...THIS IS IN AGREEMENT WITH LATEST MOS AND SURROUNDING OFFICES. PLAN TO REMOVE POPS MONDAY MORNING AS ANY LINGERING PRECIP SHOULD END BEFORE DAYBREAK MONDAY. FOR THE REMAINDER OF MONDAY THROUGH TUESDAY NIGHT...RIDGING AND SFC HIGH PRES SHOULD KEEP THINGS DRY BUT PARTLY CLOUDY WITH SOME FAST U/L FLOW AND AN U/L TROUGH WHICH BECOMES NEGATIVELY TILTED BY TUESDAY NIGHT AND INTO WEDNESDAY. SO FAR MODELS ARE NOT SPITTING OUT ANY QPF WITH THIS FEATURE BUT SOMETHING TO WATCH. HPC POP GRIDS ARE AGREEABLE AS A WRAPPED UP SFC CYCLONE MOVES THROUGH THE UPPER OH VALLEY AND INTO PA WEDNESDAY NIGHT THROUGH FRIDAY. WILL SLOW INTRO OF POPS UNTIL WEDNESDAY NIGHT FOR THE CWFA...WITH HIGHER POPS AROUND 50 ON THURSDAY. UPPER LOW WILL LAG THROUGH THE MID ALTC AND SOUTHEAST US REGION FRIDAY THROUGH NEXT WEEKEND...WHICH WILL MEAN COOL AND UNSETTLED CONDITIONS FOR THE REGION. WILL ALSO MENTION THE THREAT FOR TSTMS WED NGT AND THU IN THE WARM SECTOR AND AS A COLD FRONT MAY PASS THROUGH ON THU. && .AVIATION... THUNDERSTORMS FORMING IN UNSTABLE AIRMASS THIS AFTERNOON AND EVENING COULD PRODUCE MVFR CONDITIONS AT ALL TAF SITES THROUGH 02Z. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT TONIGHT AND SUNDAY WILL AFFECT MRB BETWEEN 10Z AND 13Z AND DCA/IAD/BWI/MTN/CHO BETWEEN 12Z AND 16Z WITH MVFR CONDITIONS. && .MARINE... SFC PRESSURE GRADIENT TONIGHT AHEAD OF THE COLD FRONT IS EXPECTED TO BE WEAK...AND WINDS WILL GENERALLY BE SOUTH BETWEEN 8 AND 12 KT. DANGEROUS WIND GUSTS TO 60 MPH COULD OCCUR BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT IN THE VICINITY OF THUNDERSTORMS AND AGAIN SUNDAY BETWEEN 15Z AND 21Z. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM...SMITH LONG TERM...JB AVIATION...SMITH MARINE...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT MAY 14 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150930- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1130 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF THE I-95 CORRIDOR...INCLUDING THE PANHANDLE OF WV...MUCH OF MD AND NORTHERN VA. A WARM FRONT WILL MOVE NORTH OVER THE OUTLOOK AREA THIS AFTERNOON...AND WITH INCREASING INSTABILITY DUE TO AFTERNOON HEATING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SUNDAY...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR...AS A COLD FRONT MOVES EAST OVER THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT MAY 14 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050> 057-WVZ048>055-150100- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 300 PM EDT SAT MAY 14 2005 ...SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING... THERE REMAINS A THREAT FOR SEVERE THUNDERSTORMS THROUGH ABOUT 9 PM THIS EVENING...ESPECIALLY WEST OF THE I-95 CORRIDOR. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE ALLEGHENY FRONT EAST TO THE BLUE RIDGE MOUNTAINS AND SHENANDOAH VALLEY BETWEEN 3 AND 5 PM EDT. THIS ACTIVITY WILL REACH THE BALTIMORE AND DC METRO AREAS AFTER 5 PM EDT. STRONG INSTABILITY AND FAVORABLE WIND PROFILES IN THE LOWER ATMOSPHERE MAY SUPPORT SEVERE WIND GUSTS OF 60 MPH OR HIGHER AS WELL AS NICKEL SIZED HAIL. SOME COMMUNITIES WHICH HAVE A HIGHER THREAT FOR SEVERE THUNDERSTORMS INCLUDE CHARLOTTESVILLE, HARRISONBURG, WINCHESTER, FRONT ROYAL, LURAY, MARTINSBURG, CULPEPER, ORANGE, AND FREDERICK. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV...OR LOCAL MEDIA IN CASE A WATCH OR WARNING IS ISSUED FOR YOUR LOCATION. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 409 PM EDT SAT MAY 14 2005 VAZ040-142045- RAPPAHANNOCK VA- 409 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN RAPPAHANNOCK COUNTY... AT 409 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF FLINT HILL...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES IN NORTHERN RAPPAHANNOCK COUNTY WILL BE AFFECTED THROUGH 445 PM EDT. STRONG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 413 PM EDT SAT MAY 14 2005 VAZ052-142045- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 413 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PRINCE WILLIAM... AT 413 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF WOOLSEY...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. COMMUNITIES NORTH OF HAYMARKET IN NORTHERN PRINCE WILLIAM COUNTY WILL BE AFFECTED THROUGH 445 PM EDT. STRONG
The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees downed on houses.
Wind gust measured by broadcast media.
Official observation of wind gust at Andrews Airforce Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450623, 5450624, 5450625, 5450626, 5450627, 5450628, 5450629.